Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

I am suffering from depression after quit smoking

Hi, I have quit smoking one month ago and have just started feeling depressed the last week. I have had this prob in the past when quiting and my husband has told me that i cant handle it and to start smoking again. I really want to quit and DONT even want to smoke but Im afread that the presure of not being myself or acting "crazy" is going to get the best of me. I dont want to take meds. My husband has also told me that they make me act different...not myself. I have also had some changes in my home this last week. My mom has moved in. Any help would be great thanks.
Asked On : Sat, 13 Mar 2010
Answers:  3 Views:  395
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Hi and Welcome to Healthcare Magic,

Hope you are doing well and managing to remain off cigarettes. Now, it is not an uncommon thing for some persons to go through feelings of depression or anxiety transiently after quitting. This could be a part of the withdrawal symptoms, which occur because Nicotine (the active chemical constituent in cigarettes) is a brain stimulant. In other words, like how your body can get used to the chemical substance, the mind can also get used to it, resulting in psychological symptoms when the substance is suddenly withdrawn. Usually, these symptoms tend to subside with time. However, sometimes they can either be prolonged or more severe, which result in distress and sometimes disruption of your day-to-day activities.

In your case, you seem to be getting these depressive symptoms prominently and repeatedly. In addition to the distress and suffering you undergo because of these symptoms, they can sometimes have a negative impact on your motivation to quit.

Here are a few suggestions to deal with your symptoms:
1)     Nicotine replacement treatments - which is the use of smaller quantities of nicotine in forms which do not cause much harm; e.g. Nicotine chewing gum or patches. These basically ensure that your body does not suddenly 'withdraw' from the substance and hence the related withdrawal symptoms can be minimized.
2)     Treatments for the depressive symptoms: Sometimes an anti-depressant or an anti-anxiety medication can help (you can take these for a short period of time till you come out of the stressful period), but if you don’t want to take medication certain psychological therapies may work for you. E.g. Relaxation techniques, Cognitive Behavioural Therapy (which is a special kind of ‘talking’ therapy aimed at reducing your negative thoughts, which has been proven to be as effective as anti-depressants in mild to moderate depression)
3)     It is also important to stay positive, continue to be motivated, try to engage yourself in activities that relax you and talk to people about your problems – be it a close friend, a family member or a professional.

If you find that your depressive symptoms are very distressing, do not hesitate to meet and discuss this with a psychiatrist.
All the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Wed, 7 Dec 2011
I find this answer helpful
  Anonymous's Response

Ok, you can always quit with a good willpower and there shall not be  a problem. If you are having any withdrawal symptoms then you should go for nicotine patches and/or chewing gums.

Answered: Mon, 15 Mar 2010
Psychiatrist Dr. Murthy P S's  Response
Good that you have a good mind-set to leave smoking. Thats the most important thing. You will definately be sucessful in your attempt. You can use some helping medicines like Buproprion and nicotine chewing gums along with anti-anxiety medication for some time while leaving this habit. Please contact Psychiatrist in this regard.
Answered: Wed, 7 Dec 2011
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor